Study Ties Acetaminophen to Asthma Risk in Teens

A recent study shows teens who take acetaminophen are more likely to have asthma; however, patients should not stop using the drug, researchers say.

A recent study may prompt more questions from patients regarding the risks and benefits of acetaminophen. According to research published online in the American Journal of Respiratory and Critical Care Medicine, even infrequent use of the drug is associated with an increased risk of asthma in teens.

Although they warrant further investigation, the results are not conclusive enough to outweigh the benefits of using the OTC product to reduce fever and pain in children, the researchers noted.

Adolescents who used acetaminophen once per month had more than double the risk of developing asthma, and those who took it only once per year had a 43% higher risk—accounting for 30% and 73% of participants, respectively. Frequent use of acetaminophen was also tied to increased risk for eczema and rhinoconjunctivitis, the researchers found.

The study was conducted using self-reported data collected from 322,959 13- to 14-year-old adolescents from 50 countries as part of the International Study of Asthma and Allergies in Childhood. Due to the inherent limitations of self-reported data, the study does not prove that acetaminophen directly causes asthma or other allergic conditions.

The findings may indicate that patients who already have asthma are more likely to choose acetaminophen over other OTC painkillers, such as aspirin or ibuprofen. McNeil Consumer Healthcare, maker of Tylenol, supports this view, according to a report by the Los Angeles Times:

“In a statement, McNeil Consumer Healthcare, which manufactures Tylenol, said that the drug ‘has over 50 years of clinical history to support its safety and effectiveness’ and that no clinical trial has demonstrated that the drug causes asthma. The drug ‘is the preferred pain reliever for asthma sufferers,’ the company said.”

Whether or not aspirin use contributes to asthma, the results do call for more in-depth research, according to lead author Richard W. Beasley, MD, of the Medical Research Institute of New Zealand. "Randomized, controlled trials are now urgently required to investigate this relationship further,” he concluded.

For other articles in this issue, see:

  • Medication Leaflets: Useful or a Nuisance?
  • Should Pharmacists Prescribe Social Media?
  • Anti-Cancer Vaccine May Fight Tumor Growth